Table of Contents Author Guidelines Submit a Manuscript
Journal of Applied Mathematics
Volume 2012 (2012), Article ID 475720, 19 pages
http://dx.doi.org/10.1155/2012/475720
Research Article

Qualitative and Computational Analysis of a Mathematical Model for Tumor-Immune Interactions

1Department of Mathematical Sciences, Faculty of Science, United Arab Emirates University, Al-Ain 17551, United Arab Emirates
2Department of Mathematics, Faculty of Science, Mansoura University, Mansoura 35516, Egypt
3Department of Mathematics, Faculty of Science, Helwan University, Cairo 11790, Egypt

Received 7 July 2011; Revised 15 October 2011; Accepted 28 October 2011

Academic Editor: Pedro Serranho

Copyright © 2012 F. A. Rihan et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. N. Bellomo, N. K. Li, and P. K. Maini, “On the foundations of cancer modelling: selected topics, speculations, and perspectives,” Mathematical Models & Methods in Applied Sciences, vol. 18, no. 4, pp. 593–646, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  2. N. Bellomo, A. Bellouquid, J. Nieto, and J. Soler, “Multiscale biological tissue models and flux-limited chemotaxis for multicellular growing systems,” Mathematical Models & Methods in Applied Sciences, vol. 20, no. 7, pp. 1179–1207, 2010. View at Publisher · View at Google Scholar
  3. F. Rihan, “Delay differential models in dynamic diseases,” in Proceedings of the International Conference on Bioinformatics and Computational Biology, vol. 2, pp. 73–79, Honolulu, Hawaii, USA, 2010.
  4. R. J. DeBoer, P. Hogeweg, F. Dullens, R. D. Weger, and W. DenOtter, “Macrophage T lymphocyte interactions in the antitumor immune response: a mathematical model,” Journal of Immunology, vol. 134, no. 4, pp. 2748–2758, 1985. View at Google Scholar
  5. C. DeLisi and A. Rescigno, “Immune surveillance and neoplasia. I. A minimal mathematical model,” Bulletin of Mathematical Biology, vol. 39, no. 2, pp. 201–221, 1977. View at Google Scholar · View at Zentralblatt MATH
  6. M. Gałach, “Dynamics of the tumor-immune system competition the effect of time delay,” International Journal of Applied Mathematics and Computer Science, vol. 13, no. 3, pp. 395–406, 2003. View at Google Scholar · View at Zentralblatt MATH
  7. V. A. Kuznetsov, I. A. Makalkin, M. A. Taylor, and A. S. Perelson, “Nonlinear dynamics of immunogenic tumors: parameter estimation and global bifurcation analysis,” Bulletin of Mathematical Biology, vol. 56, no. 2, pp. 295–321, 1994. View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  8. V. A. Kuznetsov, “Mathematical modeling of the development of dormant tumors and immune stimulation of their growth,” Cybernetics and Systems Analysis, vol. 23, no. 4, pp. 556–564, 1987. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  9. A. Matzavinos, M. A. J. Chaplain, and V. A. Kuznetsov, “Mathematical modelling of the spatio-temporal response of cytotoxic T-lymphocytes to a solid tumour,” Mathematical Medicine and Biology, vol. 21, no. 1, pp. 1–34, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  10. R. Yafia, “Hopf bifurcation analysis and numerical simulations in an ODE model of the immune system with positive immune response,” Nonlinear Analysis, vol. 8, no. 5, pp. 1359–1369, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  11. R. Yafia, “Hopf bifurcation in differential equations with delay for tumor-immune system competition model,” SIAM Journal on Applied Mathematics, vol. 67, no. 6, pp. 1693–1703, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  12. L. G. de Pillis, W. Gu, and A. E. Radunskaya, “Mixed immunotherapy and chemotherapy of tumors: modeling, applications and biological interpretations,” Journal of Theoretical Biology, vol. 238, no. 4, pp. 841–862, 2006. View at Publisher · View at Google Scholar
  13. B. Joshi, X. Wang, S. Banerjee, H. Tian, A. Matzavinos, and M. A. J. Chaplain, “On immunotherapies and cancer vaccination protocols: a mathematical modelling approach,” Journal of Theoretical Biology, vol. 259, no. 4, pp. 820–827, 2009. View at Publisher · View at Google Scholar · View at Scopus
  14. D. Kirschner and J. C. Panetta, “Modeling immunotherapy of the tumor—immune interaction,” Journal of Mathematical Biology, vol. 37, no. 3, pp. 235–252, 1998. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  15. D. Liu, S. Ruan, and D. Zhu, “Bifurcation analysis in models of tumor and immune system interactions,” Discrete and Continuous Dynamical Systems, vol. 12, no. 1, pp. 151–168, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  16. J. C. Arciero, T. L. Jackson, and D. E. Kirschner, “A mathematical model of tumor-immune evasion and siRNA treatment,” Discrete and Continuous Dynamical Systems, vol. 4, no. 1, pp. 39–58, 2004. View at Google Scholar · View at Zentralblatt MATH
  17. N. Bellomo and M. Delitala, “From the mathematical kinetic, and stochastic game theory to modelling mutations, onset, progression and immune competition of cancer cells,” Physics of Life Reviews, vol. 5, no. 4, pp. 183–206, 2008. View at Publisher · View at Google Scholar · View at Scopus
  18. O. Isaeva and V. Osipov, “Modelling of anti-tumor immune response: immunocorrective effect of weak centimeter electromagnetic waves,” Journal of Mathematical Methods in Medicine, vol. 10, no. 3, pp. 185–201, 2009. View at Google Scholar
  19. V. A. Kuznetsov and G. D. Knott, “Modeling tumor regrowth and immunotherapy,” Mathematical and Computer Modelling, vol. 33, no. 12-13, pp. 1275–1287, 2001. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  20. M. Bodnar, U. Foryś, and J. Poleszczuk, “Analysis of biochemical reactions models with delays,” Journal of Mathematical Analysis and Applications, vol. 376, no. 1, pp. 74–83, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  21. U. Foryś, “Multi-dimensional Lotka-Volterra systems for carcinogenesis mutations,” Mathematical Methods in the Applied Sciences, vol. 32, no. 17, pp. 2287–2308, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  22. U. Foryś, M. Bodnar, and J. Poleszczuk, “Negativity of delayed induced oscillations in a simple linear DDE,” Applied Mathematics Letters, vol. 24, no. 6, pp. 982–986, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  23. J. Miekisz, J. Poleszczuk, M. Bodnar, and U. Forys, “Stochastic models of gene expression with delayed degradation,” Bulletin of Mathematical Biology, vol. 73, no. 9, pp. 2231–2247, 2011. View at Publisher · View at Google Scholar
  24. M. J. Piotrowska and U. Foryś, “Analysis of the Hopf bifurcation for the family of angiogenesis models,” Journal of Mathematical Analysis and Applications, vol. 382, no. 1, pp. 180–203, 2011. View at Publisher · View at Google Scholar
  25. M. Piotrowska and U. Forys, “The nature of hopf bifurcation for the gompertz model with delays,” Mathematical and Computer Modelling, vol. 54, pp. 9–10, 2011. View at Google Scholar
  26. J. Poleszczuk, M. Bodnar, and U. Foryś, “New approach to modeling of antiangiogenic treatment on the basis of Hahnfeldt et al. model,” Mathematical Biosciences and Engineering, vol. 8, no. 2, pp. 591–603, 2011. View at Publisher · View at Google Scholar
  27. E. Gabetta and E. Regazzini, “About the gene families size distribution in a recent model of genome evolution,” Mathematical Models & Methods in Applied Sciences, vol. 20, no. 6, pp. 1005–1020, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  28. J. Paulsson, “Models of stochastic gene expression,” Physics of Life Reviews, vol. 2, no. 2, pp. 157–175, 2005. View at Publisher · View at Google Scholar · View at Scopus
  29. F. A. Rihan, E. H. Doha, M. I. Hassan, and N. M. Kamel, “Numerical treatments for Volterra delay integro-differential equations,” Computational Methods in Applied Mathematics, vol. 9, no. 3, pp. 292–308, 2009. View at Google Scholar · View at Zentralblatt MATH
  30. M. Bodnar and U. Foryś, “Behaviour of solutions to Marchuk's model depending on a time delay,” International Journal of Applied Mathematics and Computer Science, vol. 10, no. 1, pp. 97–112, 2000. View at Google Scholar · View at Zentralblatt MATH
  31. M. Bodnar and U. Foryś, “Periodic dynamics in a model of immune system,” Applicationes Mathematicae, vol. 27, no. 1, pp. 113–126, 2000. View at Google Scholar · View at Zentralblatt MATH
  32. H. M. Byrne, “The effect of time delays on the dynamics of avascular tumor growth,” Mathematical Biosciences, vol. 144, no. 2, pp. 83–117, 1997. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  33. R. Beaumont and R. Pierce, The Algebraic Foundations of Mathematics, Addison-Wesely, Reading, Mass, USA, 1963.
  34. M. Safan, H. Heesterbeek, and K. Dietz, “The minimum effort required to eradicate infections in models with backward bifurcation,” Journal of Mathematical Biology, vol. 53, no. 4, pp. 703–718, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH